Wyoming, 2018Flash Flood in Wyoming, July 12, 2018
July 12, 2018 · NWS CYS · 1 event in 1 county or zone
Thunderstorms produced heavy rainfall that caused localized flash flooding and mud/debris flows near Woods Landing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rainfall that caused localized flash flooding and mud/debris flows near Woods Landing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 12, 10:32 AM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 12, 10:32 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1132 AM MDT Thu Jul 12 2018
.UPDATE...
Issued at 516 AM MDT Thu Jul 12 2018
Please see latest 12z Aviation Discussion
&&
.SHORT TERM...(Today - Tonight)
Issued at 429 AM MDT Thu Jul 12 2018
A few lingering showers remain intact across portions of southeast
Wyoming early this morning, but most of the nocturnal activity has
diminished in coverage and intensity. GOES-16 WV Satellite imagery
continues to depict a deep circulation associated w/ a stacked low
pressure system over central and eastern Colorado. This is helping
support considerable mid/high level moisture across the CWA, which
suggests the potential for another round of widespread showers and
thunderstorms today. It appears convection may develop across some
of our higher terrain quite early today, perhaps even prior to 10-
11 AM given cooler temperatures aloft & the proximity of the upper
low. Thunderstorms should then increase in coverage across a large
part of the area with increasing moist upslope & convergence along
the inverted surface trough. Highs today should be around 5-10 deg
cooler than yesterday with the help of ample cloud cover.
There is a threat for locally heavy rainfall today in the vicinity
of the Badger Creek Burn Scar. WPC has placed portions of our area
in a SLGT Risk for excessive rainfall, but this appears to be more
focused on the southern Laramie Range or Laramie Valley which does
make sense given the position of the surface trough. We did have a
discussion on a potential Flash Flood Watch, but with better over-
all forcing just to the east and CAMs also showing heavier rain to
the east, we decided to hold off for now. Also, we could see a few
stronger storms today with dew points 55-65 F supporting CAPEs at/
around 1500-2000 J/kg. Meager shear profiles should preclude risks
for a more organized severe threat this afternoon.
.LONG TERM...(Friday - Wednesday)
Issued at 429 AM MDT Thu Jul 12 2018
A generally active pattern can be expected through the majority of
the extended forecast period beneath quasi-zonal flow aloft. A few
features to note. A brief bout of short-wave ridging will send 500
mb heights back near 595 dm on Saturday, setting the stage for hot
and dry conditions once again with highs in the 90s. A weak upper-
level disturbance/associated cold front is progged to swing across
the area Saturday night/Sunday, bringing cooler temperatures along
with good chances for precipitation. Daily chances for showers and
thunderstorms should exist through Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1127 AM MDT Thu Jul 12 2018
VFR conditions will degrade this afternoon and evening to MVFR
and IFR in some spots as scattered to numerous showers and
thunderstorms develop. As of 1730z showers and storms were
developing over the Laramie range and were slowly drifting
southeast with cloud tops up to FL400. Storms should continue this
evening and intensify across much of the area. Expect some low
CIGS and possible fog at Nebraska terminals tomorrow morning as
remnant moisture and cooler temperatures bring higher relative
humidities.
&&
.FIRE WEATHER...
Issued at 429 AM MDT Thu Jul 12 2018
No major fire weather concerns over the next few days w/ generally
cooler temperatures and good chances for wetting rains. Warmer for
Saturday, but minimum RH values should remain above 15 percent and
winds are likely to be well below critical thresholds. Showers and
thunderstorms could become quite numerous over the high country in
the mid/late morning and afternoon hours today. This activity will
produce gusty/erratic surface winds and locally heavy rain. Please
be alert for the possibility of flash flooding on the Badger Creek
Burn Scar today.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...WM
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...AL
FIRE WEATHER...CLH
Hazardous weather outlook, Jul 12, 5:31 AM MST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
631 AM MDT Thu Jul 12 2018
NEZ002-003-019>021-054-055-095-096-WYZ101>119-131245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
631 AM MDT Thu Jul 12 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms are expected to develop over the higher terrain this
morning, then spread across the high plains of southeast Wyoming
and the western Nebraska Panhandle during the afternoon and
evening. The strongest storms may produce brief heavy rainfall,
gusty winds to 50 MPH, and nickel size hail.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
There will be daily chances for showers and thunderstorms across
much of the region from Friday through Wednesday. Severe weather
is not expected at this time.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 12, 12:32 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
132 PM MDT THU JUL 12 2018
WYZ103-106-122015-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
132 PM MDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 215 PM MDT...
At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Friend Park Campground, or 22 miles west of
Wheatland, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Albany
and southwestern Platte Counties.
LAT...LON 4214 10553 4222 10531 4189 10505 4178 10538
TIME...MOT...LOC 1932Z 335DEG 17KT 4212 10539
Lyons
Special weather statement, Jul 12, 12:37 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
137 PM MDT THU JUL 12 2018
WYZ116-122015-
South Laramie Range WY-
137 PM MDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 215 PM MDT...
At 137 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pumpkin Vine, or 23 miles south of Laramie, moving east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pumpkin Vine, Tie Siding and Buford.
This includes Interstate 80 in Wyoming between mile markers 331 and
336.
LAT...LON 4108 10558 4115 10538 4112 10528 4100 10517
4100 10555
TIME...MOT...LOC 1937Z 248DEG 10KT 4099 10547
LyonsFlash Flood, Albany
- When
- July 12, 12:45 PM MST to 1:45 PM MST
- Where
- Albany County, 0.86 mi NW of Woods Landing to 2.03 mi N of Woods Landing
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 41.120, -106.020
Locally heavy rain in less than 30 minutes over the Badger Creek burn scar led to mud and debris flows across Highway 230 near Woods Landing.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 12, 2018$50,000 · 2 events
- Damaging Winds in Wisconsin, July 12, 2018$22,000 · 56 kt wind · 8 events
- Damaging Winds in Oklahoma, July 12, 2018$25,000 · 65 kt wind · 3 events
- Damaging Wind in Colorado, July 12, 2018$25,000 · 87 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, July 12, 2018$20,000 · 1 in hail · 2 events
- Heat in Tennessee, July 12 to 17, 201816 events
- Lightning Strike in Michigan, July 12, 2018$20,000 · 1 event
- Flash Flooding in South Dakota, July 12 to 13, 20181 injured · 5 events
- Damaging Winds and Strong Wind in Minnesota, July 12, 2018$900 · 52 kt wind · 9 events
- Heat in Alabama, July 12, 20186 events
- Heavy Rain in Nevada, July 12 to 14, 20185 events
- Damaging Winds in North Carolina, July 12, 201850 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779591.